ESPE Abstracts (2022) 95 P2-38

ESPE2022 Poster Category 2 Bone, Growth Plate and Mineral Metabolism (21 abstracts)

Is Platinum-Based Chemotherapy resulted Hypomagnesemia in a Girl with Osteosarcoma? A Case Report

Novina Novina 1,2 , Dea Aprilianti 3 , Faisal Faisal 1,2 , Nur Melani Sari 4,2 , Nur Suryawan 4,2 , Susi Susanah 4,2 , Mia Milanti Dewi 5,2 , Dewi Hawani 5,2 , Purboyo Solek 5,2 & Nelly Amalia Risan 5,2

5 views


1Endocrinology Division Department of Child Health, Faculty of Medicine, Universitas Padjadjaran, Bandung, Indonesia; 2Hasan Sadikin General Hospital, Bandung, Indonesia; 3Faculty of Medicine, Universitas Padjadjaran, Bandung, Indonesia; 4Hemato-Oncology Division, Department of Child Health, Faculty of Medicine, Universitas Padjadjaran, Bandung, Indonesia; 5Neurology Division, Department of Child Health, Faculty of Medicine, Universitas Padjadjaran, Bandung, Indonesia


Introduction: Magnesium is the second most abundant intracellular cation, and its low level causes several side effects related to hypoparathyroidism, hypocalcaemia, and vitamin D deficiency. Furthermore, some of the cases of hypomagnesemia are linked to platinum-based chemotherapy, resulting in neurotoxicity and nephrotoxicity. Dorsal root ganglion is the main target of platinum drugs, whereby its signs and symptoms can be detected months after chemotherapy. There are some researches involving hypomagnesemia in patients receiving cisplatin-based chemotherapy.

Case Report: A 5-year-old girl visited the Emergency Room (ER) with a chief complaint of decreased consciousness that began one day before admission. She also had a generalized seizure in the past two days before admission, which occurred more than five times a day and lasted less than one minute each. No complaint of fever, vomiting, or diarrhoea. Previously she was diagnosed with osteosarcoma and had completed eight cycles of chemotherapy. Magnesium level was checked after the first dose of cisplatin, and the result was within normal limit. Furthermore, after the fifth cycle of chemotherapy, the patient had limb salvage with cryosurgery and internal fixation with plate and screw. After the sixth cycle of chemotherapy, spasticity was developed on all extremities. There is no family history of seizure, epilepsy, or other abnormality in neurology system. The most active agents used in chemotherapy are cisplatin, doxorubicin, etoposide, and ifosfamide. No mineral supplementation was given routinely. Physical examination in ER showed tachycardia with normal blood pressure. She had normal stature with severe malnutrition, decreased motoric strength and physiological reflex on all limbs, stiffness, and carpopedal spasm. The laboratory results was notable for severe hypomagnesemia (0.4 mg/dL) and decreased level of sodium, potassium, calcium, phosphate, insufficient 25 (OH)D and normal PTH. Furthermore, a head CT scan with contrast showed no bleeding, ischemic lesion, neoplasm, and vascularization malformation. There was no epileptiform signal on electroencephalography. Electromyography and conductive neuron velocity showed mixed polyneuropathy (motoric and sensory polyneuropathy). This patient was diagnosed with hypomagnesemia due to drug-induced chemotherapy (cisplatin). MgSO4 intravenously continued with magnesium per oral, Calcitriol, Vitamin D3 and Calcium was given and improvement was observed. The patient was discharged from the hospital and continued the treatment at outpatient clinic.

Conclusion: Measurement of magnesium level periodically is recommended in all patient receiving cisplatin and magnesium supplementation must be included in cisplatin-based chemotherapy planning.

Volume 95

60th Annual ESPE (ESPE 2022)

Rome, Italy
15 Sep 2022 - 17 Sep 2022

European Society for Paediatric Endocrinology 

Browse other volumes

Article tools

My recent searches

No recent searches.